- •Heroin-induced leucoencephalopathy is a rare condition.
- •Heroin-induced leucoencephalopathy excluding cerebellum and brainstem is rare.
- •This pattern seems to concern patients that use heroin by sniff or injection.
- •Imaging and clinical patterns can indicate the mode of drug administration.
A 29-year-old man was admitted for acute cognitive impairment. Three weeks earlier, he had been admitted for coma due to sniffed heroin abuse responsive to naloxone infusion. At admission, the patient presented with apraxia, severe memory impairment and anosognosia. Brain MRI revealed symmetric hyperintensities of supratentorial white matter, sparing brainstem and cerebellum, on FLAIR and B1000 sequences. Four months later, repeated neuropsychological assessment revealed dramatic improvement of global cognitive functions.
Toxic leucoencephalopathy excluding the cerebellum and brainstem is a rare complication of heroin abuse, and seems to concern especially patients that use heroin by sniff or injection. In these patients, cognitive troubles are predominant, prognosis seems better and infratentorial brain structures can be spared.
In conclusion, our observation emphasizes that heroin-induced encephalopathy can have a favourable outcome and that imaging and clinical patterns can indicate the mode of drug administration.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Clinical Neuroscience
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Validation of a brief screening scale evaluating praxic abilities for use in memory clinics. Evaluation in 419 controls, 127 mild cognitive impairment and 320 demented patients.Rev Neurol (Paris). 2009; 165: 560-567
- Leucoencephalopathy after inhaling “heroin” pyrolysate.Lancet. 1982; 2: 1233-1237
- Toxic spongiform leucoencephalopathy after inhaling heroin vapour.Eur Radiol. 1998; 8: 749-755
- Toxic leukoencephalopathy after heroin abuse without heroin vapor inhalation: MR imaging and clinical features in three patients.Clin Neuroradiol. 2010; 20: 48-53
- Toxic leucoencephalopathy after use of sniffed heroin, an unrecognized form of beneficial evolution.Rev Neurol (Paris). 2012; 168: 57-64
- Heroin-induced leukoencephalopathy: characterization using MRI, diffusion-weighted imaging, and MR spectroscopy.Clin Radiol. 2008; 63: 146-152
Published online: October 11, 2016
Accepted: September 26, 2016
Received: July 14, 2016
© 2016 Elsevier Ltd. All rights reserved.